A Patient With Remote Heparin-Induced Thrombocytopenia and Antiphospholipid Syndrome Requiring Cardiopulmonary Bypass: Do Current Guidelines Apply?
Click the title to purchase the article.
Abstract: "Anticoagulation for cardiopulmonary bypass (CPB) is required to prevent acute disseminated intravascular coagulation and clot formation within the bypass circuit. Unfractionated heparin is the standard anticoagulant for CPB due to its many advantages and long history of successful use. However, heparin has the unique drawback of triggering Heparin-PF4 (PF4) antibodies potentially leading to heparin-induced thrombocytopenia (HIT). We have limited data regarding reformation of antibodies if a patient has had a prior (remote) antibody production or full HIT. Patients with antiphospholipid antibodies undergoing CPB with unfractionated heparin have a high complication rate, even in the absence of HIT. Antiphospholipid antibodies have a multifaceted, cumulatively inhibitory effect on the normal anticoagulation armamentarium in vivo. Even more concerning is the possibility that antiphospholipid syndrome and HIT may be synergistic. We report a patient with risk factors for both thromboembolic (remote history of HIT and antiphospholipid syndrome) and hemorrhagic complications who underwent an aortic valve replacement and coronary artery bypass grafting on CPB using bivalirudin. We discuss the complex decision making regarding anticoagulant for CPB, particularly with regard to American College of Chest Physicians guidelines."1
1. A Patient With Remote Heparin-Induced Thrombocytopenia and Antiphospholipid Syndrome Requiring Cardiopulmonary Bypass: Do Current Guidelines Apply?
Warsame I, Hunter N, Miller S, Spiess B, Whitson B, Perez W et al.
Semin in Cardiothor Vasc Anes. 2018 Jun 5. [Epub ahead of print]